Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 211, NWS St. Louis, MO

December 23, 2015Pike County, Illinois; Marion County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Dec 23, 2015, 3:13 PM CST for Pike County, Illinois; Marion County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 3:13 PM CST (21:13 UTC)
Expired
Dec 23, 2015, 3:29 PM CST
In force
16 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Pike County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 1:55 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WUUS53 KLSX 232113
SVRLSX
ILC149-MOC127-232200-
/O.NEW.KLSX.SV.W.0211.151223T2113Z-151223T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHEASTERN MARION COUNTY IN NORTHEASTERN MISSOURI...

* UNTIL 400 PM CST

* AT 313 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  RENSSELAER...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HANNIBAL...HULL...KINDERHOOK AND SEEHORN. 

THIS INCLUDES INTERSTATE 72 NEAR EXIT 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ST LOUIS .

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR WEST CENTRAL
ILLINOIS AND NORTHEASTERN MISSOURI.

LAT...LON 3968 9110 3968 9130 3969 9131 3968 9151
      3972 9155 3976 9123 3976 9121
TIME...MOT...LOC 2113Z 241DEG 38KT 3969 9150 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TES
1 follow-up statement
040 
WWUS53 KLSX 232129
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CST WED DEC 23 2015

ILC149-MOC127-232139-
/O.CAN.KLSX.SV.W.0211.000000T0000Z-151223T2200Z/
PIKE IL-MARION MO-
329 PM CST WED DEC 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS AND SOUTHEASTERN MARION COUNTIES IN
NORTHEASTERN MISSOURI IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR WEST CENTRAL
ILLINOIS AND NORTHEASTERN MISSOURI.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ST LOUIS .

LAT...LON 3968 9110 3968 9130 3969 9131 3968 9151
      3972 9155 3976 9123 3976 9121
TIME...MOT...LOC 2129Z 241DEG 38KT 3978 9130 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 1:25 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 23, 1:25 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
125 PM CST WED DEC 23 2015

.UPDATE:
Issued at 122 PM CST Wed Dec 23 2015

In the process of issuing a wind advisory for our mid MO counties.
Passage of cold front/dry line has been accompanied by deep
mixing over southwest and west central MO with sustained winds of
25-30kts, and expecting similar conditions to spread over western
portions of our CWA as fropa occurs during the afternoon.

Otherwise, no changes to earlier thinking, and still anticipating
strong convection to fire along the cold front/dry line over the
next 1-2 hours.

Truett

&&

.SHORT TERM: (Through Tonight)
Issued at 344 AM CST Wed Dec 23 2015

Showers and thunderstorms will be on the increase this morning as
surface low and associated upper level trof continue to lift north
northeast from TX panhandle towards the western Great Lakes region
by early this evening. Forecast area to remain on warm side of
system through midday before strong cold front slides through
region. Main question is will this initial round of activity muddy
the waters for any severe convection with frontal boundary this
afternoon. Think there will be enough of break in precipitation and
clouds to see atmosphere become unstable with CAPES between 500 and
1200 J/kg as strong low level jet advects dewpts in the upper 50s to
low 60s into the region by this afternoon. Forecast soundings
continue to indicate deep layer shear, curved hodographs and this
combined with decent instability, supercell development is expected
with the main threats being tornadoes and damaging winds, though
some large hail is possible as well. The best area to see this would
be southeast MO and southwestern IL. However, latest HRRR run is
indicating some supercell development further north closer to
deepening surface low over northeast MO and west central IL. Will
have to keep an eye out on these changing conditions.

Otherwise, will see temperatures rising through midday on gusty
south winds, into the 60s, then remain steady or slowly fall as
frontal boundary slides through. Could see gusts between 35 and 40
mph at times outside of storms. Storms to taper off by early this
evening with winds veering to the west on back side of system and
diminishing.

Byrd

.LONG TERM: (Thursday through Tuesday)
Issued at 344 AM CST Wed Dec 23 2015

(Thursday through Christmas Day)

Dry weather expected for most of the area through Christmas Day with
temperatures remaining above normal, in the upper 40s to low 60s.
With stalled frontal boundary just south of forecast area, could see
some light rain for far southern portions of forecast area Christmas
Day.

(Christmas Night through Tuesday)

Frontal boundary that is stalled south of the forecast area will
move back northward Christmas night and Saturday. Will see numerous
rounds of showers and embedded thunderstorms across the region
through Monday before tapering off Monday night as associated
surface low lifts northeastward through region and into the Great
Lakes region by Monday night. At this time, models are indicating
between 3 and 6 inches of rain with locally higher amounts possible.
The axis of heaviest rain will extend from southwestern MO
through the St. Louis metro area and into central Illinois. This
will affect area rivers and streams, leading to additional
flooding. For more details, please see the hydrologic outlook
(ESF).

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1128 AM CST Wed Dec 23 2015

Morning thunderstorms have moved rapidly east of all TAF sites.
However...another line of thunderstorms is forecast to form around
19Z near a KCOU to KUIN line and move rapidly eastward into the
KSTL metro TAF sites between 21Z and 23Z. Coverage is uncertain at
this time...so covered in 18Z TAFS with VCTS. Will update as
needed once convection forms. Some storms could produce strong
wind gusts. Behind that line...VFR conditions expected and
southwest winds will likely increase for a few hours with gusts to
near 30 kts. Winds will diminish during the evening...and veer
strongly to southeast by 12Z.

Specifics for KSTL: Morning thunderstorms have moved rapidly east
with VFR conditions remaining. However...another line of
thunderstorms is forecast to move rapidly eastward into the KSTL
metro TAF sites between 21Z and 23Z. Coverage is uncertain at this
time...so covered in 18Z TAFS with VCTS. Will update as needed
once convection forms. Some storms could produce strong wind
gusts. Behind that line...VFR conditions expected and southwest
winds will likely increase for a few hours with gusts to near 30
kts. Winds will diminish during the evening...and veer strongly to
southeast by 12Z...then back to 180 degrees by around 18Z.

Browning

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...Wind Advisory until 6 PM CST this evening FOR Audrain MO-Boone
     MO-Callaway MO-Cole MO-Gasconade MO-Moniteau MO-Montgomery
     MO-Osage MO.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 23, 4:20 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 AM CST WED DEC 23 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING. SOME OF THE STORMS
COULD BE SEVERE MAINLY THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF RAINFALL...INCLUDING SOME THUNDERSTORMS...
IS LIKELY STARTING CHRISTMAS NIGHT AND CONTINUING INTO EARLY
NEXT WEEK. WIDESPREAD RAINFALL AMOUNTS OF 3 TO 6 INCHES WITH
LOCALLY HIGHER AMOUNTS IS POSSIBLE. THIS COULD CAUSE ADDITIONAL
FLOODING ALONG AREA STREAMS...CREEKS AND RIVERS.

THUNDERSTORMS ARE ALSO POSSIBLE WITH THE RAINFALL LATE FRIDAY
NIGHT THROUGH SATURDAY NIGHT AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.

BYRD

In the hours before

Local storm report, Dec 23, 10:36 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HAIL             MARQUAND                37.43N  90.17W
12/23/2015  E0.70 INCH       MADISON            MO   TRAINED SPOTTER

1034 AM     TSTM WND GST     MARQUAND                37.43N  90.17W
12/23/2015  E40 MPH          MADISON            MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Dec 23, 10:40 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1040 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             WARRENTON               38.82N  91.14W
12/23/2015  E0.25 INCH       WARREN             MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Dec 23, 11:21 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1121 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND GST     1 E SPARTA              38.15N  89.69W
12/23/2015  M62 MPH          RANDOLPH           IL   AWOS

&&

MILLER
Local storm report, Dec 23, 11:54 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     TSTM WND GST     4 NW CARLYLE            38.66N  89.42W
12/23/2015  U0 MPH           CLINTON            IL   TRAINED SPOTTER

&&

DYE
Local storm report, Dec 23, 12:01 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND GST     4 NW CARLYLE            38.66N  89.42W
12/23/2015  U0 MPH           CLINTON            IL   TRAINED SPOTTER

            8-10 INCH TREE DOWN ALONG WITH NUMEROUS LARGE LIMBS AND
            SOME SHINGLES BLOWN OFF...NOT SURE OF WIND SPEED

&&

CORRECTED EVENT TIME...REMARKS

MILLER
Local storm report, Dec 23, 3:07 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             PALMYRA                 39.80N  91.52W
12/23/2015  M1.00 INCH       MARION             MO   911 CALL CENTER

            MARION COUNTY 911 REPORTS QUARTER SIZE HAIL NEAR
            PALMYRA

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 5:55 AM CSTSpecial Weather StatementLSXMonroe50 min
Dec 23, 8:50 AM CSTSevere Thunderstorm WarningLSXBond, Fayette, Macoupin, Madison, Montgomery55 min
Dec 23, 10:37 AM CSTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair38 min
Dec 23, 11:06 AM CSTSevere Thunderstorm WarningLSXClinton, Washington39 min
Dec 23, 11:38 AM CSTSevere Thunderstorm WarningLSXClinton, Fayette, Marion34 min
Dec 23, 1:29 PM CSTWind AdvisoryLSXAdams, Brown, Pike9 hr
Dec 23, 3:09 PM CSTSevere Thunderstorm WarningLSXAdams51 min
Dec 23, 3:40 PM CSTSevere Thunderstorm WarningLSXCalhoun, Pike50 min
Dec 23, 3:45 PM CSTSevere Thunderstorm WarningLSXPike45 min
Dec 23, 3:51 PM CSTTornado WarningLSXPike24 min
Dec 23, 3:52 PM CSTSevere Thunderstorm WarningLSXAdams, Brown38 min
Dec 23, 4:11 PM CSTTornado WarningLSXPike13 min
Dec 23, 9:36 AM CSTSevere Thunderstorm WarningLSXReynolds39 min
Dec 23, 9:58 AM CSTSevere Thunderstorm WarningLSXIron, Madison, Saint Francois47 min
Dec 23, 10:20 AM CSTTornado WarningLSXMadison25 min
Dec 23, 2:46 PM CSTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.